03-26-2023, 11:19 PM
Xylazine, potent veterinary sedative, being found in Ulster County overdose deaths
Story by Patricia R. Doxsey, Daily Freeman, Kingston, N.Y. • Yesterday 10:32 PM
Mar. 25—KINGSTON, N.Y. — In 2022, a 14-year-old Ulster County youth overdosed on a mixture of opioids laced with the so-called "zombie drug" xylazine, a powerful veterinary sedative that is being found in an increasing number of overdose deaths locally and nationwide.
According to Ulster County Health Commissioner Dr. Carol Smith, the 14-year-old was one of 62 people to die of an opioid overdose that year.
Alarmingly, he was also one of 10 people to be found with xylazine, a heretofore little-known drug colloquially known as "tranq" or "tranq dope," in their systems.
"It's not a new drug per se," said Smith. "But it's something we're just starting to hear more and more about."
According to the National Institute on Drug Abuse, xylazine is a central nervous system depressant that can cause drowsiness and amnesia, can slow breathing and the heart rate, and can cause blood pressure to drop to dangerously low levels. It has been approved for use in veterinary medicine as a sedative for large animals since 1972. There is no approved use of the drug in humans, however.
Still, over the past two decades, it has become an increasingly popular additive to other opioids as both a cutting agent to bulk up other drugs due to its low cost — a kilogram of xylazine costs between $6 and $20 — and because it extends and intensifies the euphoric effects of other drugs like fentanyl and heroin.
On the street, it's gained the nickname "zombie drug," because it can sometimes cause hours-long blackout stupors.
Repeated use of the drug can also cause skin ulcers that, left untreated, can result in infections, necrosis and even amputation.
Because it is a sedative and not an opioid, Narcan — one of the most effective and widely used drugs to reverse opioid overdoses — will not reverse the effects of xylazine, Smith said, making it particularly dangerous.
Story by Patricia R. Doxsey, Daily Freeman, Kingston, N.Y. • Yesterday 10:32 PM
Mar. 25—KINGSTON, N.Y. — In 2022, a 14-year-old Ulster County youth overdosed on a mixture of opioids laced with the so-called "zombie drug" xylazine, a powerful veterinary sedative that is being found in an increasing number of overdose deaths locally and nationwide.
According to Ulster County Health Commissioner Dr. Carol Smith, the 14-year-old was one of 62 people to die of an opioid overdose that year.
Alarmingly, he was also one of 10 people to be found with xylazine, a heretofore little-known drug colloquially known as "tranq" or "tranq dope," in their systems.
"It's not a new drug per se," said Smith. "But it's something we're just starting to hear more and more about."
According to the National Institute on Drug Abuse, xylazine is a central nervous system depressant that can cause drowsiness and amnesia, can slow breathing and the heart rate, and can cause blood pressure to drop to dangerously low levels. It has been approved for use in veterinary medicine as a sedative for large animals since 1972. There is no approved use of the drug in humans, however.
Still, over the past two decades, it has become an increasingly popular additive to other opioids as both a cutting agent to bulk up other drugs due to its low cost — a kilogram of xylazine costs between $6 and $20 — and because it extends and intensifies the euphoric effects of other drugs like fentanyl and heroin.
On the street, it's gained the nickname "zombie drug," because it can sometimes cause hours-long blackout stupors.
Repeated use of the drug can also cause skin ulcers that, left untreated, can result in infections, necrosis and even amputation.
Because it is a sedative and not an opioid, Narcan — one of the most effective and widely used drugs to reverse opioid overdoses — will not reverse the effects of xylazine, Smith said, making it particularly dangerous.